Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 67, NWS Wichita, KS

May 18, 2025Allen County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 18, 2025, 9:28 PM CDT for Allen County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2025, 9:28 PM CDT (02:28 UTC)
Expired
May 18, 2025, 9:56 PM CDT
In force
28 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Allen County, KS

The radar

The Pleasant Hill radar (KEAX), 137 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:34 PM CDT, 2 hours 54 minutes earlier. Its key messages:

  • Severe thunderstorm potential this afternoon-evening, and again Monday afternoon-evening.
  • Quiet weather Tuesday-Wednesday.
  • More active weather possibly as early as Wednesday night, but especially late week through early next week.
Area forecast discussion, May 18, 6:34 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
634 PM CDT Sun May 18 2025

.KEY MESSAGES...

- Severe thunderstorm potential this afternoon-evening, and again
  Monday afternoon-evening.

- Quiet weather Tuesday-Wednesday.

- More active weather possibly as early as Wednesday night, but
  especially late week through early next week.

&&

.DISCUSSION...
Issued at 142 PM CDT Sun May 18 2025

SEVERE STORM POTENTIAL THIS AFTERNOON-EVENING:

A sharpening dryline over western KS/OK amidst increasing large-
scale ascent as a deep upper trough approaches from the west will be
the focus thunderstorm chances and associated severe weather this
afternoon through evening. Combination of strong instability and
vertical shear will support severe thunderstorms capable of all
severe hazards. Timing for the greatest severe threat will be from
generally 5/6pm through midnight/2am.

The first area of storms is beginning to form over northern-eastern
OK and southern KS within a zone of strengthening deep warm/moist
advection on leading edge of richer moisture return. Thinking this
area will continue to expand northeastward into portions of central
and eastern Kansas this afternoon. Primary threat with strongest
activity will be isolated large hail given elevated nature of
parcels.

The 2nd area of storms (and the ones that have the greatest
potential for "higher-end" severe weather) are expected to initiate
further west along and ahead of the dryline over western-southwest
KS and points south later this afternoon into early evening, with
this activity tracking east-northeast thereafter. Long and
cyclonically curved hodographs along with deep layer shear oriented
perpendicular to the dryline supports supercells, capable of large
hail, damaging winds, and tornadoes.

The main question is how far east can these supercells remain near
surface-based (and have an associated tornado risk) due to
widespread clouds inhibiting surface heating further east across
generally the eastern half of Kansas. Latest guidance supports the
greatest risk for tornadoes generally southwest of a line extending
from Russell to Hutchinson to Wellington where convective inhibition
will be weakest and low-level buoyancy the highest. That said, do
not want to discount a conditional tornado threat further east
through the Flint Hills through late evening, as very rich boundary
layer moisture advecting into the area may weaken the cap
sufficiently for tornadoes, especially if supercells can remain
discrete further east amidst an increasing low-level jet and
enlarging low-level hodographs. The overall environment this evening
is volatile, supporting the potential for a few strong tornadoes
(EF2+) across the region.

SEVERE STORM POTENTIAL MONDAY AFTERNOON-EVENING:

Round two arrives Monday afternoon and persists through the evening,
as a dryline/cold front combo sharpens near the I-135 corridor, and
a deep upper trough approaches from the west. Ample deep layer shear
and instability will once again support the potential for severe
storms. Unlike today, deep layer shear vectors Monday are oriented
more parallel to the dryline/cold front, in addition to more
pronounced upper forcing and mid-level cooling. Consequently, storm
mode may tend to be a bit messier which could limit the overall
potential for higher-end severe weather. However, long and straight
hodographs in conjunction with the strong buoyancy could support
splitting supercells capable of large hail and damaging winds. Could
see a few tornadoes as well, especially with any storms that can
remain at least semi-discrete and tracks to the right of the
hodograph.

ACTIVE PATTERN POSSIBLY RETURNING BY LATE WEEK:

The pattern could turn favorable for periodic storm chances
returning by Wednesday night, but especially late week into early
next week, as west-northwest flow aloft develops over the region.
This pattern probably would not be as favorable for tornadoes, but
could definitely support periodic bouts of large hail and damaging
winds, along with locally heavy rainfall. Stay tuned as we refine
forecast details in the coming days.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 634 PM CDT Sun May 18 2025

Scattered convection impacting KCNU and KSLN currently will move
away to the northeast shortly after 00Z. Then focus turns to
more robust convection approaching from the southwest ahead of a
sharpening dryline over western Kansas. This will impact all
terminals between 01 and 06Z. A very favorable combination of
strong instability and vertical shear will support severe storms
capable of all severe weather hazards. Additional convection may
redevelop behind this in the predawn hours before shifting away
to the east prior to daybreak.

Dry and breezy conditions will continue Monday with the frontal
boundary across central Kansas. Low stratus in the morning will
mix out by midday. Additional convection is possible across the
area by Monday evening.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...ADK
AVIATION...ADK/IND
Hazardous weather outlook, May 18, 9:09 PM CDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
909 PM CDT Sun May 18 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-200215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
909 PM CDT Sun May 18 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms continue to move northeast across Central and South-
central Kansas this evening. Hail up to tennis ball size, damaging
winds to 70 mph and tornadoes will be possible with the stronger
storms. While the greatest tornado threat will be roughly west of a
line extending from Lincoln to Harper counties, a stronger storm as
far east as the Flint Hills through late evening cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another round of severe storms is likely Monday afternoon and
evening, primarily along and east of Interstate 135. The stronger
storms will be capable of golf ball size hail, damaging downburst
winds and a couple tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through the evening areawide, and
again Monday afternoon and evening generally along and east of
I-135.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, May 18, 6:18 PM CDT, 3 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
618 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Hail             8 WNW Marquette         38.60N 97.98W
05/18/2025  M1.25 Inch       Ellsworth          KS   Public

&&

WI
Local storm report, May 18, 6:34 PM CDT, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
634 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     Hail             6 WNW Lost Springs      38.60N 97.06W
05/18/2025  E1.00 Inch       Marion             KS   Public

&&

MWM
Local storm report, May 18, 6:47 PM CDT, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
647 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     Hail             1 E Salina              38.82N 97.60W
05/18/2025  E1.00 Inch       Saline             KS   Public

            Received via mPING.

&&

ADK
Local storm report, May 18, 6:56 PM CDT, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
656 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Hail             3 N Salina              38.86N 97.61W
05/18/2025  E1.75 Inch       Saline             KS   Emergency Mngr

            Time and location estimated from radar.

&&

ADK
Local storm report, May 18, 6:58 PM CDT, 2 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
658 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     Hail             2 S Salina              38.78N 97.62W
05/18/2025  E1.50 Inch       Saline             KS   Public

&&

MWM
Local storm report, May 18, 8:45 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
845 PM CDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     Funnel Cloud     3 ENE Pawnee Rock       38.29N 98.93W
05/18/2025                   Barton             KS   Trained Spotter

            Looking north, trained spotter reported
            small funnel appearing occasionally, but no
            tornado on ground.

&&

JWK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:15 PM CDTSevere Thunderstorm WarningICTBarton60 min
May 18, 8:37 PM CDTTornado WarningICTBarton23 min
May 18, 9:05 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell40 min
May 18, 11:21 PM CDTTornado Warning Tornado observedConsiderable damage threatICTReno39 min
May 18, 11:50 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatICTReno25 min
May 19, 12:08 AM CDTTornado Warning Tornado observedConsiderable damage threatICTReno, Rice27 min
May 19, 2:01 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery46 min
May 19, 2:25 PM CDTSevere Thunderstorm Warning Considerable damage threatICTNeosho46 min
May 19, 2:41 PM CDTSevere Thunderstorm Warning Considerable damage threatICTAllen, Neosho, Wilson, Woodson47 min
May 19, 3:29 PM CDTAreal Flood WarningICTAllen4 hr
May 19, 4:44 PM CDTSevere Thunderstorm Warning Considerable damage threatICTLabette, Montgomery61 min
May 19, 5:16 PM CDTSevere Thunderstorm Warning Considerable damage threatICTNeosho29 min
May 19, 5:43 PM CDTSevere Thunderstorm WarningICTMarion16 min
May 19, 6:12 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion31 min
May 19, 6:26 PM CDTSevere Thunderstorm WarningICTGreenwood26 min
May 19, 6:43 PM CDTSevere Thunderstorm WarningICTGreenwood19 min
May 19, 6:44 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.